Alabama, 2012

Flash Flood and Heavy Rain in Alabama, August 2 to 4, 2012

August 2 to 4, 2012 · NWS BMX · 3 events in 3 counties and zones

Central Alabama was under an active northwesterly flow during the first week of August. Numerous thunderstorm complexes and outflow boundaries resulted in thunderstorms most days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Central Alabama was under an active northwesterly flow during the first week of August. Numerous thunderstorm complexes and outflow boundaries resulted in thunderstorms most days. With precipitable water values over 2 inches and weak wind fields aloft, thunderstorms were slow moving and produced heavy rainfall. Some of these thunderstorm complexes resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 2, 5:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 5:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT THU AUG 2 2012

.UPDATE...
FOR AVIATION.

&&

.SHORT TERM...TODAY THROUGH SATURDAY.

THE ALWAYS UNPREDICTABLE NORTHWEST FLOW ALOFT WILL CONTINUE TO BE
THE DOMINATE PATTERN THE NEXT FEW DAYS. AN UPSTREAM IMPULSE
LOCATED OVER ARKANSAS WILL PUSH CONVECTION INTO MISSISSIPPI THIS
MORNING. SOME OF THIS ACTIVITY WILL EVENTUALLY MOVE INTO WEST
ALABAMA. ANOTHER WEAK IMPULSE OVER GEORGIA WILL ALSO TRIGGER
SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL AND SOUTHEAST ALABAMA
TODAY. DRIER MOVING INTO EASTERN TENNESSEE AND NORTHEAST ALABAMA
SHOULD KEEP MOSTLY RAIN FREE CONDITIONS EAST OF I-65 AND NORTH OF
I-20.

THE NAM AND GFS ARE SHOWING A FAIRLY SIGNIFICANT MCS MOVING INTO
WESTERN TENNESSEE AFTER MIDNIGHT TONIGHT. THE MODELS HAVE BEEN
SHOWING THE MCS WEAKENING CONSIDERABLY BEFORE IT REACHES NORTHWEST
ALABAMA... BUT LATEST NAM MODEL RUN NOW HAS IT MAINTAINING ITS
STRENGTH AS IT MOVES INTO NW ALABAMA FRIDAY MORNING. FORECAST WILL
REFLECT HIGH END CHANCE POPS FOR NORTHWEST COUNTIES ON FRIDAY...
BUT POPS MAY NEED TO BE RAISED TO LIKELY IF TRENDS CONTINUE TO
SHOW A MORE ROBUST SYSTEM. THE UPPER FLOW PATTERN WILL SHIFT TO A
MORE ZONAL FLOW PATTERN OVER THE WEEKEND AS A STRONG UPPER SHORT
WAVE TROF MOVES ACROSS THE UPPER MISSISSIPPI VALLEY REGION. THE
SHORT WAVE TROF WILL KEEP THE HEAT RIDGE OVER TEXAS WITH THE
THE BERMUDA RIDGE STAYING EAST OF THE AREA. THIS WILL PRODUCE A
WEAKNESS IN THE UPPER HEIGHT PATTERN OVER ALABAMA AND ALLOW FOR
SCATTERED STORMS TO DEVELOP OVER CENTRAL ALABAMA ON SATURDAY...
MAINLY DRIVEN BY THE HEATING OF THE DAY.

DURING THIS FORECAST PERIOD...TODAY SHOULD BE THE LAST DAY OF HIGHS
IN THE MIDDLE TO UPPER 90S. LOW LEVEL FLOW BECOMES SOUTHWEST AND
A SLIGHTLY COOLER MARITIME AIR MASS OVERSPREADS ALABAMA. HEAT
INDICES WILL ONCE AGAIN CLIMB ABOVE 100 TODAY...BUT ONLY A FEW
LOCATIONS REACH THE CRITICAL 105 HEAT INDEX CRITERIA...AND NO HEAT
ADVISORY WILL BE ISSUED.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

DECENT RAIN CHANCES DURING THE FIRST HALF OF THIS PERIOD AS A
SHORT WAVE TROF AXIS SLOWLY WORKS ITS WAY INTO CENTRAL ALABAMA.
ON SUNDAY THE SHORT WAVE TROF WILL DIG SOUTHWARD INTO THE MID
MISSISSIPPI VALLEY REGION...PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF THE LOWER
MISSISSIPPI VALLEY STATES...AND RAISED RAIN CHANCES TO LIKELY FOR
AREAS NORTH OF I-20. BY MONDAY THE SHORT WAVE TROF AXIS WILL SLIDE
INTO CENTRAL ALABAMA AND HELP TRIGGER SCATTERED CONVECTION ACROSS
MOST OF THE AREA. THE GFS SHIFTS UPPER TROF AXIS FARTHER SOUTHWARD
THAN THE ECMWF MODEL...BUT OVERALL TREND TUESDAY AND WEDNESDAY WILL
BE FOR SMALLER RAIN CHANCES...MAINLY ACROSS THE SOUTHERN COUNTIES
OF CENTRAL ALABAMA.

58/ROSE

&&

.AVIATION...
12Z TAF DISCUSSION.

PATCHY FOG THIS MORNING IS CAUSING SPOTTY MVFR TO IFR CONDITIONS
MAINLY AT KTOI AND KEET. THIS WILL QUICKLY DISSIPATE BY 14Z.
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE REST OF THE
MORNING AND INTO THE AFTERNOON. ISOLATED THUNDERSTORMS ARE
EXPECTED IN THE AFTERNOON BUT THE LOCATION AND TIMING OF THESE
STORMS IS TOO UNPREDICTABLE TO INCLUDE IN THE TAFS FOR THIS
CYCLE.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     97  72  91  72  91 /  10  20  40  30  40
ANNISTON    97  72  92  72  91 /  20  20  40  30  40
BIRMINGHAM  96  74  93  75  92 /  20  20  40  30  40
TUSCALOOSA  96  74  93  74  93 /  30  20  40  20  40
CALERA      96  73  92  72  91 /  20  20  40  20  40
AUBURN      95  73  91  73  92 /  30  20  40  20  30
MONTGOMERY  97  73  95  73  94 /  40  20  40  20  30
TROY        95  72  93  71  92 /  40  20  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/87
Hazardous weather outlook, Aug 2, 8:42 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 AM CDT THU AUG 2 2012

ALZ011>015-017>050-031200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
942 AM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA TODAY. SOME OF THESE
STORMS MAY BE SLOW MOVING... AND LOCALIZED FLOODING WILL BE
POSSIBLE... ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 8:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       LIVINGSTON              32.60N 88.19W
08/02/2012  E0.00 INCH       SUMTER             AL   EMERGENCY MNGR

            HEAVY RAINFALL IN LIVINGSTON HAS RESULTED IN WATER ON
            AREA ROADWAYS, INCLUDING HWY 11, WITH SEVERAL INCHES OF
            WATER NOW COVERING PORTIONS OF THE ROAD.

&&

HB

The radar

The Columbus AFB radar (KGWX), 146 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Sumter

When
August 2, 9:00 AM CST to 3:00 PM CST
Where
Sumter County, 0.9 mi NW of Livingston to 0.82 mi NNW of Livingston
Cause
Heavy Rain
Reported by
Public
Coordinates
32.590, -88.190

Heavy rainfall resulted in water flowing over roadways, resulting in several road closures. The University of West Alabama had 4 roads that were impassable, with 12 to 18 inches of flowing water over them. Additionally, two feet of water covered the entire football field.

Heavy Rain, Marion

When
August 2, 3:30 PM CST to 5:30 PM CST
Where
Marion County, Pulltight
Reported by
Emergency Manager
Coordinates
34.020, -87.780

Heavy rainfall led to several roadways being covered in water.

Heavy Rain, Jefferson

When
August 4, 6:15 PM CST to 8:00 PM CST
Where
Jefferson County, 0.69 mi N of Woodlawn
Reported by
Newspaper
Coordinates
33.540, -86.800

A combination of brief heavy rainfall and poor drainage led to several vehicles being stranded in downtown Birmingham.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409040, 409041, 409042.